Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 95, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Oct 21, 2009, 6:42 PM CDT for Denton County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2009, 6:42 PM CDT (23:42 UTC)
- Expired
- Oct 21, 2009, 8:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Denton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 82 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KFWD 212342
FFWFWD
TXC121-220145-
/O.NEW.KFWD.FF.W.0095.091021T2342Z-091022T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
642 PM CDT WED OCT 21 2009
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DENTON COUNTY IN NORTH CENTRAL TEXAS
* UNTIL 845 PM CDT
* AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM RAY
ROBERTS PARK JOHNSON BRANCH TO FLOWER MOUND...MOVING NORTHEAST AT
30 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY
FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 845 PM CDT.
THE HEAVY RAIN IS MOVING TOWARDS THE CORINTH AREA...AND HAS
PRODUCED FLASH FLOODING ALREADY IN TARRANT COUNTY AS IT QUICKLY
DROPPED AT LEAST TWO ADDITIONAL INCHES OF RAIN THERE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3342 9683 3300 9684 3300 9713 3322 9709
3323 9729 3343 9725 3342 9688
$$2 follow-up statements
000
WGUS74 KFWD 220045
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
745 PM CDT WED OCT 21 2009
TXC121-220145-
/O.CON.KFWD.FF.W.0095.000000T0000Z-091022T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-
745 PM CDT WED OCT 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
DENTON COUNTY...
AT 744 PM CDT...HEAVY RAIN CONTINUES FROM JUSTIN TO PILOT POINT.
RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN.
ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.
&&
LAT...LON 3342 9683 3300 9684 3300 9713 3322 9709
3323 9729 3343 9725 3342 9688
$$000
WGUS74 KFWD 220143
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
843 PM CDT WED OCT 21 2009
TXC121-220151-
/O.EXP.KFWD.FF.W.0095.000000T0000Z-091022T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-
843 PM CDT WED OCT 21 2009
...THE FLASH FLOOD WARNING FOR DENTON COUNTY EXPIRES AT 845 PM CDT...
THE HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. SOME AREAS MAY BE
SLOW TO DRAIN...SO CONTINUE TO EXERCISE CAUTION. MORE RAIN IS
EXPECTED OVERNIGHT...AND ADDITIONAL ADVISORIES AND/OR WARNINGS MAY
BE NEEDED.
LAT...LON 3342 9683 3300 9684 3300 9713 3322 9709
3323 9729 3343 9725 3342 9688
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 6:16 PM CDT, 26 minutes earlier.
Area forecast discussion, Oct 21, 6:16 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 616 PM CDT WED OCT 21 2009 .AVIATION... WV LOOP SHOWS SYSTEM SPINNING OVER NE NM/SE CO WITH NEAR CONTINUOUS RAIN...SOME SHOWERS...AND MAYBE AN ISOLATED THUNDERSTORMS (NON- SEVERE) SPREADING ACROSS THE HEART OF TEXAS AS STRONG SYNOPTIC LIFT APPROACHES FROM THE WEST. CIGS WILL BE BOUNCING AROUND THIS EVENING...BUT FEEL IT IS BEST TO KEEP THEM IFR ACROSS THE KDFW TRACON UNTIL 05Z. KACT TRACON MAY SEE SOME IFR CIGS/VIS...BUT LOW MVFR IS BEST CALL ATTM. LATE TONIGHT... A BROKEN LINE OF TSRA EXPECTED TO PROCEED/ALONG THE COLD FRONT AS IT MOVES ACROSS THE REGION 08-14Z. EXPECTED MVFR CIGS/VIS AS THE COLD FRONT ARRIVES AND JUST AFTER...THEN TRENDING TO VFR CIGS AROUND 5KFT IN THE LATE MORNING. TURNING VFR WITH NORTHWEST WINDS 15G25 THROUGHOUT THE AFTERNOON HOURS. 75 && .PREV DISCUSSION... /ISSUED 302 PM CDT WED OCT 21 2009/ WET WEATHER WILL CONTINUE INTO THIS EVENING AND TONIGHT AS STRONG LOW LEVEL WARM ADVECTION CONTINUES AHEAD OF S/W TROF THAT WILL MOVE THROUGH TONIGHT. LARGE AREA OF MODERATE TO HEAVY RAINFALL CONTINUES ALONG AND EAST OF INTERSTATE 35 WITH ADDITIONAL SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDING FROM SURFACE LOW ACROSS WESTERN OKLAHOMA INTO WEST CENTRAL TEXAS. WESTERN HALF OF THE CWA IS GETTING A BREAK IN THE RAINFALL THIS AFTERNOON...BUT THIS AREA SHOULD FILL IN THIS EVENING...WITH MODERATE TO HEAVY RAINFALL AND A FEW THUNDERSTORMS EXPECTED TO MOVE ACROSS ALL OF NORTH TEXAS TONIGHT. WILL CONTINUE WITH 100 POPS FOR MOST OF THE AREA TONIGHT. COLD FRONT SHOULD BE APPROACHING THE METROPLEX AROUND MIDNIGHT OR SHORTLY THEREAFTER WITH RAIN COMING TO AN END BEHIND THE SYSTEM FROM WEST TO EAST. FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TONIGHT. SEVERAL AREAS HAVE ALREADY PICKED UP BETWEEN 1 AND 2 INCHES OF RAIN...WITH AN ADDITIONAL 1 TO 3 INCHES OF RAIN EXPECTED LATER THIS EVENING AND TONIGHT. AREAS ALONG AND EAST OF I-35 WILL HAVE THE HIGHEST THREAT FOR FLOODING. THE OVERALL SEVERE THREAT CONTINUES TO BE LOW. LOW LEVEL SHEAR IS MODEST BUT DEEP SURFACE BASED CONVECTION IS UNLIKELY GIVEN VERY WEAK INSTABILITY ACROSS THE REGION. RAIN CHANCES END BY LATE IN THE MORNING THURSDAY ACROSS THE EASTERN HALF OF THE CWA AS THE FRONT CLEARS THE AREA. HIGHS SHOULD REMAIN IN THE LOW TO MID 60S WITH NORTHWEST WINDS. TEMPS WILL WARM INTO THE 70S THROUGH THE END OF THE WEEK...WITH THE NEXT DISTURBANCE CROSSING THE AREA TOWARD THE LATTER PART OF THE UPCOMING WEEKEND. WILL MAINTAIN THE 20 POPS IN THE FORECAST FOR LATE SUNDAY AND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 58 64 46 70 48 / 100 20 5 5 5 WACO, TX 60 67 49 72 48 / 100 30 5 5 5 PARIS, TX 61 64 42 64 44 / 100 60 10 5 5 DENTON, TX 55 64 43 68 43 / 100 20 5 5 5 MCKINNEY, TX 58 64 44 67 44 / 100 30 10 5 5 DALLAS, TX 59 64 47 71 50 / 100 20 5 5 5 TERRELL, TX 61 65 46 70 46 / 100 40 10 5 5 CORSICANA, TX 63 67 46 70 48 / 100 50 10 5 5 TEMPLE, TX 62 68 48 71 47 / 100 30 5 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM CDT THURSDAY FOR TXZ091>095-102>107- 117>123-131>135-144>148-157>162-174-175. && 75/
Hazardous weather outlook, Oct 21, 2:52 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 252 PM CDT WED OCT 21 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 252 PM CDT WED OCT 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 6 AM THURSDAY MORNING ALONG AND EAST OF A LINE FROM BOWIE...TO WEATHERFORD...TO COPPERAS COVE. AS AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT AFFECT THE REGION TONIGHT...HEAVY RAINFALL ISL LIKELY...WITH TOTALS OF 1 TO 3 INCHES ARE EXPECTED...WITH ISOLATED TOTALS MAY EXCEED 4 INCHES. SOILS ARE ALREADY SATURATED FROM PREVIOUS RAINFALL...SO ANY HEAVY RAINFALL WILL LIKELY RUN OFF AND RESULT IN LOCALIZED FLASH FLOODING. THE SEVERE THREAT APPEARS LOW...THOUGH A STRONG STORM OR TWO EMBEDDED IN THE WIDESPREAD RAIN IS POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST ON THURSDAY AS A COLD FRONT SWEEPS THROUGH NORTH TEXAS. SOME LOCALLY HEAVY RAINFALL MAY STILL BE POSSIBLE ACROSS FAR EASTERN NORTH TEXAS THROUGH MID-MORNING. LOW THUNDERSTORM CHANCES WILL RETURN SUNDAY NIGHT AND MONDAY...AS ANOTHER COLD FRONT AND DISTURBANCE ALOFT AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT FOR HEAVY RAINFALL AND FLOOD REPORTS. 05/
In the hours before
Local storm report, Oct 21, 6:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
604 PM CDT WED OCT 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM FLASH FLOOD HALTOM CITY 32.80N 97.27W
10/21/2009 TARRANT TX LAW ENFORCEMENT
TWO VEHICLES STUCK IN HIGH WATER. RESCUE IN PROGRESS.
ROAD BEING CLOSED.Local storm report, Oct 21, 6:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
610 PM CDT WED OCT 21 2009
CORRECTED CITY AND LAT.LON
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM FLASH FLOOD FORT WORTH 32.79N 97.34W
10/21/2009 TARRANT TX LAW ENFORCEMENT
TWO VEHICLES STUCK IN HIGH WATER. RESCUE IN PROGRESS.
ROAD BEING CLOSED.Local storm report, Oct 21, 6:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
619 PM CDT WED OCT 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLASH FLOOD FORT WORTH 32.75N 97.34W
10/21/2009 TARRANT TX LAW ENFORCEMENT
CAR STALLED...ROAD CLOSING ON NORTH SIDE DRIVE AT COLD
SPRINGSLocal storm report, Oct 21, 6:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CDT WED OCT 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM FLASH FLOOD WATAUGA 32.85N 97.27W
10/21/2009 TARRANT TX NWS EMPLOYEE
MULTILPLE ROADS CLOSED DUE TO HIGH WATER IN WATAGUAThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:50 AM CDT | Areal Flood Advisory | FWD | Denton, Hood, Johnson, Montague, Parker, Tarrant and 1 more | 3 hr |
| Oct 21, 9:39 AM CDT | River Flood Warning | FWD | Delta, Hopkins | 72 hr |
| Oct 21, 1:21 PM CDT | Areal Flood Advisory | FWD | Collin, Dallas, Denton, Ellis, Hill, Johnson and 1 more | 3 hr |
| Oct 21, 4:26 PM CDT | Areal Flood Advisory | FWD | Collin, Dallas, Denton, Ellis, Johnson, Kaufman and 3 more | 4 hr |
| Oct 21, 5:48 PM CDT | Flash Flood Warning | FWD | Denton, Tarrant | 117 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.